Nebraska, 2013

Hail in Nebraska, May 15, 2013

May 15, 2013 · NWS OAX · 2 events in 1 county or zone

Isolated thunderstorms developed along and stalled front in extreme southeast Nebraska during the late afternoon of May 15th. The storms produced a few reports of penny-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along and stalled front in extreme southeast Nebraska during the late afternoon of May 15th. The storms produced a few reports of penny-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 15, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 15, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT WED MAY 15 2013

.AVIATION...
00Z TAFS FOR KOFK...KLNK...KOMA.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH ISOLATED
THUNDERSTORMS SPREADING NORTH FROM THE KANSAS NEBRASKA BORDER

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT WED MAY 15 2013/

DISCUSSION...

THE PRIMARY FORECAST CONCERNS ARE TSTM CHANCES AND TEMPERATURES.

CURRENT MAIN LARGE SCALE FEATURES AT 500 MB ARE TROUGHING IN THE
EASTERN PACIFIC...FAIRLY FAST FLOW OVER THE NORTHERN CONUS...CLOSED
LOW OVER SOUTHWEST UTAH AND A STRONGER CLOSED LOW OVER WESTERN
OKLAHOMA. AT THE SURFACE...THE COLD FRONT THAT PUSHED THROUGH THE
AREA YESTERDAY...WAS NOW A NEARLY STATIONARY FRONT STRETCHING FROM
THE SOUTHEAST CORNER OF IOWA ACROSS THE SOUTHEAST TIP OF NEBRASKA
AND INTO WESTERN KANSAS. DRIER AIR WAS NOTED NORTH OF THE FRONT WITH
DEWPOINTS MAINLY IN THE 30S OR 40S...BUT DEWPOINTS IN THE 50S AND
60S WERE SOUTH OF THE FRONT. THIS BOUNDARY WILL TRY TO LIFT NORTH
TONIGHT...BUT WILL PROBABLY HAVE MORE SUCCESS ON THURSDAY. KEPT SOME
CHANCE OF TSTMS GOING MOST AREAS TONIGHT IN OUR AREA NORTH OF THE
FRONT...WITH ISENTROPIC UPGLIDE AND THETA E ADVECTION. RECENT RUNS
OF THE HIGH RESOLUTION RAP13 MODEL SEEM REASONABLE WITH DEVELOPMENT
OF PCPN TONIGHT. EXPECT THAT SURFACE DEWPOINTS WILL INCREASE OVER
THE AREA DURING THE NIGHT.

THE OKLAHOMA CLOSED LOW WILL DRIFT NORTHEAST TOWARD THE BORDER OF
MISSOURI AND ARKANSAS THROUGH THURSDAY...WHILE HEIGHTS FALL ALONG
THE WEST COAST. ENERGY ASSOCIATED WITH THE SYSTEM CURRENTLY OVER
UTAH WILL LIFT OUT ACROSS NEBRASKA DURING THE DAY...WITH SOME
CHANCE OF TSTMS. BEST CHANCES SEEM TO BE ACROSS CENTRAL AND
NORTHEAST NEBRASKA. EXPECT STORMS TO TRACK EAST/NORTHEAST THURSDAY
NIGHT WITH MAIN MCS EXPECTED TO TRACK TOWARD SOUTHWEST MINNESOTA
AFTER MIDNIGHT.

THE FORECAST FROM FRIDAY INTO FRIDAY NIGHT WAS NOT CHANGED MUCH.
THIS LOOKS LIKE A MAINLY DRY PERIOD FOR NOW AS WEAK MID LEVEL
RIDGING BUILDS OVER THE REGION. THIS RIDGE SHIFTS EAST SATURDAY AS A
FAIRLY STRONG TROUGH DIGS THROUGH THE ROCKIES. THE TROUGH BECOMES
NEGATIVELY TILTED SATURDAY NIGHT THROUGH MONDAY AND THIS LOOKS LIKE
A FAIRLY ACTIVE PERIOD FOR OUR AREA.

RAIN CHANCES DECREASE TUESDAY AND WE SHOULD BE DRY BY WEDNESDAY
AS ANOTHER RIDGE AT 500 MB BUILDS OVER THE PLAINS. GENERALLY USED
A MODEL BLEND FOR THE EXTENDED PERIODS WITH NO ONE MODEL SEEMING
TO STAND OUT ABOVE THE OTHERS. DID LOWER BLENDED DEWPOINTS A
BIT...SIMILAR TO WHAT WE HAVE DONE THE PAST FEW DAYS.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, May 15, 3:57 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT WED MAY 15 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
457 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING...THEN OVER THE MAJORITY OF THE
AREA LATE TONIGHT. A BETTER CHANCE OF THUNDERSTORMS WILL SPREAD
INTO THE NORTH HALF OF THE AREA THURSDAY AFTERNOON. ISOLATED
SEVERE STORMS ARE POSSIBLE IN THE LATE AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA YET THURSDAY
NIGHT AS A DISTURBANCE CROSSES THE PLAINS. ISOLATED SEVERE STORMS
ARE POSSIBLE DURING THE EVENING WITH LARGE HAIL AND STRONG WINDS
THE PRIMARY THREATS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH
MONDAY AS A STRONGER DISTURBANCE APPROACHES AND THEN MOVES ACROSS
THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE IN SOME PORTION OF
THIS PERIOD...WITH THE MOST LIKELY TIME PERIOD OVER THE WEEKEND.
MONITOR FOR UPDATES AND ADDITIONAL DETAILS DURING THE NEXT FEW
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY.

FOBERT

In the hours before

Special weather statement, May 15, 6:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT WED MAY 15 2013

NEZ093-160100-
RICHARDSON NE-
720 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON COUNTY
UNTIL 800 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDON...OR 9 MILES WEST OF FALLS CITY. THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTH CENTRAL RICHARDSON COUNTY.

LAT...LON 4009 9584 4013 9576 4008 9569 4000 9574
      4000 9589
TIME...MOT...LOC 0016Z 69DEG 1KT 4007 9577

DEWALD
Special weather statement, May 15, 6:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT WED MAY 15 2013

NEZ093-160115-
RICHARDSON NE-
725 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHARDSON COUNTY
UNTIL 815 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RESERVE...OR 5 MILES SOUTH OF FALLS CITY...
MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOCATIONS ALONG THE NEBRASKA AND KANSAS BORDER SOUTH OF FALLS CITY.

LAT...LON 4004 9559 4005 9558 4004 9545 4003 9545
      4000 9546 4000 9564
TIME...MOT...LOC 0021Z 71DEG 3KT 3999 9556

DEWALD
Local storm report, May 15, 6:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 S PRESTON             40.01N 95.52W
05/15/2013  E0.50 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

VDEWALD

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richardson

When
May 15, 7:00 PM CST
Where
Richardson County, 2.76 mi S of Falls City Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.030, -95.580

Hail, Richardson

When
May 15, 7:30 PM CST
Where
Richardson County, 1.06 mi W of Falls City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.070, -95.620

Reported on the west side of Falls City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440189, 440190.